Tennessee, 2022

Damaging Winds in Tennessee, May 6, 2022

May 6, 2022 · NWS HUN · 2 events in 1 county or zone

Scattered to numerous thunderstorms developed around midday into the early afternoon along and ahead of a cold front. A couple of reports of trees being knocked down were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered to numerous thunderstorms developed around midday into the early afternoon along and ahead of a cold front. A couple of reports of trees being knocked down were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 6, 11:02 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 6, 11:02 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1202 PM CDT Fri May 6 2022

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 910 AM CDT Fri May 6 2022

A deepening upper low/trough will pivot into the Tennessee Valley
late this morning into the afternoon. Ample moisture advection has
taken place ahead of a surface cold front to our west as seen by
dewpoints in the 60s ahead of this front. A subtle prefrontal
boundary is present along the AL/MS border where slightly richer
moisture exists as seen by mid/upper 60s dewpoints in the
observations. It is this feature that will likely be our source for
scattered thunderstorms later this morning and into the early
afternoon. Given the current timing of this feature, the best
prospects for any strong to severe storms will be for areas roughly
along and EAST of the I-65 corridor in the Slight Risk area. It is
here where better heating/destabilization will take place before the
arrival of the aforementioned boundary. This, combined, with a
favorable shear profile will promote a threat for some organized
storms capable of damaging winds, marginally severe hail, and perhaps
a tornado (though the chances of this appear to be low). The main
timeframe for these storms will be the late morning/midday (10 AM to
12 PM) along the I-65 corridor and early afternoon (12 PM to 3 PM) in
northeast Alabama. Complicating things will be additional
convergence boundaries to the south which could also serve as a focus
for storms in central Alabama (in a more unstable environment). If
convective initiation takes places here earlier than expected, it's
possible the Tennessee Valley could get "cut-off", resulting in a
more limited severe threat this afternoon. Regardless, think the
threat for severe weather will largely come to an end in our far
eastern areas no later than mid-afternoon (~2-3 PM). Breezy winds
will also exist through the remainder of the day just due to the
strong pressure gradient associated with this system. Additional
cloud cover and showers may be possible along the front late in the
day, but a cooler, drier air mass will sweep into the area behind
this system by this evening.

.SHORT TERM...(Tonight through Saturday)
Issued at 324 AM CDT Fri May 6 2022

Tonight, as the sfc low pushes eastward out of the OH Valley and into
the Mid Atlantic, on the back side of the system we will have a
slight chance of a shower or thunderstorm linger across portions of
NE AL and Southern Middle TN. The cold front will officially move
through late tonight/early Saturday morning. This will bring all
showers to an end and will start to filter in drier air, but winds
will remain breezy. Overnight lows will reach the mid 50s and the CAA
on Saturday will keep daytime highs in the mid 60s to lower 70s.

.LONG TERM...(Saturday night through Thursday)
Issued at 324 AM CDT Fri May 6 2022

By Saturday evening, an area of low pressure that in part brought
showers to the area on Friday should be moving off of the Mid
Atlantic coast. However unlike most systems that further depart the
coast, this one will hang around off of the East Coast; as the
eastern "anchor" of an Omega-like block forecast to form over the
CONUS early next week. Another upper low along the West Coast and
upper ridging over the central CONUS constitutes the rest of the
block. A northern flow rounding the western side of the eastern low
will bring cooler air from high pressure over SE Canada. This will
produce a gradient in temperatures from west to east - colder due to
a still chilly North Atlantic basin. Higher terrain to our east
however will shield most of the area from the chilling effect of this
northerly flow.

That said, after a cool night Sat night with lows dropping to around
50, Sunday will feature mostly sunny skies with highs warming into
the mid 70s east to near 80 our western areas. Night time will show
the temperature gradient more, with lows in the low/mid 50s east to
around 60 west. Monday will have warmer temps, with highs ranging
from the mid/upper 80s east to lower 90s west. A warmer than normal
trend continue across the Tennessee Valley for Tue/Wed with highs
ranging from the mid/upper 80s east to around/low 90s west. Dry
weather is forecast across the Valley through Thursday. The
aformentioned upper low after midweek will begin retrograding to the
SW, nearing NE Florida towards next Friday. As it slides inland,
moisture from it could return rain chances for late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1202 PM CDT Fri May 6 2022

Scattered TSRA will push through northern Alabama early this
afternoon, with gusty winds and reduced visibilities possible thru
19z at both terminals. Gusty WSW/SW winds will continue through the
remainder of the day ahead of a cold front. This evening and
overnight, winds will gradually subside but low MVFR stratus will
linger overnight and through the morning hours on Saturday. Winds
will also veer to a NW direction.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...AMP.24
SHORT TERM...JMS
LONG TERM...RSB
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 6, 12:23 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
123 PM CDT Fri May 6 2022

ALZ001>010-016-TNZ076-096-097-070930-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
123 PM CDT Fri May 6 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Thunderstorms ahead of an approaching cold front could become strong
to severe through mid-afternoon The greatest risk of severe weather
is mainly east of the I-65 corridor. Primary threat is damaging
winds and marginally severe hail. A tornado cannot be ruled out.

Strong, gradient wind gusts up to 40 mph will be possible through
early this evening. A Wind Advisory is in effect for the entire area
until 7 PM CDT.

Tonight, a few showers and thunderstorms are possible mainly across
portions of northeast Alabama and southern middle Tennessee.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, May 6, 11:56 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1256 PM CDT Fri May 6 2022

ALZ009-TNZ097-061830-
Jackson AL-Franklin TN-
1256 PM CDT Fri May 6 2022

...A strong thunderstorm will impact portions of north central
Jackson and Franklin Counties through 130 PM CDT...

At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Decherd, or near Winchester, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winchester, Decherd, Estill Springs, Cowan, Huntland, Sewanee, Tims
Ford Lake, Maxwell, St. Andrews and Francisco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3534 8603 3531 8600 3532 8598 3528 8591
      3522 8587 3498 8605 3498 8631 3499 8632
      3503 8632 3535 8610
TIME...MOT...LOC 1755Z 222DEG 49KT 3524 8603

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

McCoy
Special weather statement, May 6, 11:57 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1257 PM CDT Fri May 6 2022

ALZ005-006-061830-
Madison AL-Limestone AL-
1257 PM CDT Fri May 6 2022

...A strong thunderstorm will impact portions of northwestern Madison
and southeastern Limestone Counties through 130 PM CDT...

At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntsville International Airport, or near Madison, moving east at 40
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntsville, Madison, Athens, Redstone Arsenal, Meridianville, Moores
Mill, Hazel Green, Triana, Alabama A And M University and Marshall
Space Flight Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3498 8661 3466 8644 3456 8686 3459 8693
      3465 8703 3465 8705 3467 8708 3471 8711
TIME...MOT...LOC 1756Z 250DEG 36KT 3469 8685

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AMP
Special weather statement, May 6, 12:16 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
116 PM CDT Fri May 6 2022

TNZ076-096-061845-
Moore TN-Lincoln TN-
116 PM CDT Fri May 6 2022

...A strong thunderstorm will impact portions of Moore and central
Lincoln Counties through 145 PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Pulaski, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Lynchburg, Petersburg, Tims Ford Lake, Mulberry,
Chestnut Ridge, Howell, Belleville, Lois and Mimosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3524 8629 3521 8631 3512 8683 3526 8683
      3525 8675 3531 8668 3533 8660 3536 8660
      3537 8659 3535 8654 3536 8649 3533 8646
      3532 8642 3535 8641 3537 8633
TIME...MOT...LOC 1816Z 254DEG 42KT 3524 8685

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

McCoy
Local storm report, May 6, 12:29 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
129 PM CDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     3 N HUNTSVILLE          34.75N 86.62W
05/06/2022                   MADISON            AL   EMERGENCY MNGR

            TREE DOWN ON LAVERNE DR.

&&

GH
Local storm report, May 6, 12:30 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     4 NE HUNTSVILLE         34.74N 86.58W
05/06/2022                   MADISON            AL   EMERGENCY MNGR

            POWER LINES DOWN ON THE 700 BLOCK OF ANDREW
            JACKSON WAY.

&&

GH
Local storm report, May 6, 12:36 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
136 PM CDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     2 NNW MADISON           34.73N 86.77W
05/06/2022                   MADISON            AL   NWS EMPLOYEE

            TREE DOWN BLOCKING BALCH ROAD IN FRONT OF
            COLUMBIA ELEMENTARY.

&&

GH

The radar

The Northeast Alabama radar (KHTX), 55 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 6, 12:38 PM CST
Where
Lincoln County, 2.51 mi SE of Howell
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.201, -86.594

A tree was reported down on Lewisburg Highway.

Thunderstorm Wind, Lincoln

When
May 6, 12:40 PM CST
Where
Lincoln County, 2.48 mi WSW of Mimosa
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.200, -86.567

A tree was reported down on Shelbyville Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025595, 1025596.